Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

The sequence of radii of the Apollonian packing


Author: David W. Boyd
Journal: Math. Comp. 39 (1982), 249-254
MSC: Primary 52A45
MathSciNet review: 658230
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the distribution function $ N(x)$ of the curvatures of the disks in the Apollonian packing of a curvilinear triangle. That is, $ N(x)$ counts the number of disks in the packing whose curvatures do not exceed x. We show that $ \log N(x)/\log x$ approaches the limit S as x tends to infinity, where S is the exponent of the packing. A numerical fit of a curve of the form $ y = A{n^s}$ to the values of $ {N^ - }(1000n)$ for $ n = 1,2, \ldots ,6400$ produces the estimate $ S \approx 1.305636$ which is consistent with the known bounds $ 1.300197 < S < 1.314534$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 52A45

Retrieve articles in all journals with MSC: 52A45


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1982-0658230-7
PII: S 0025-5718(1982)0658230-7
Article copyright: © Copyright 1982 American Mathematical Society